Capturing Vertical Information in Radially Symmetric Flow Using Hyperbolic Shallow Water Moment Equations
Year: 2025
Author: Rik Verbiest, Julian Koellermeier
Communications in Computational Physics, Vol. 37 (2025), Iss. 3 : pp. 810–848
Abstract
Models for shallow water flow often assume that the lateral velocity is constant over the water height. The recently derived shallow water moment equations
are an extension of these standard shallow water equations. The extended models
allow for a vertically changing velocity profile, resulting in more accuracy when the
velocity varies considerably over the height of the fluid. Unfortunately, already the
one-dimensional models lack global hyperbolicity, an important property of partial
differential equations that ensures that disturbances have a finite propagation speed.
In this paper, cylindrical shallow water moment equations are formulated by starting from the cylindrical incompressible Navier-Stokes equations. We formulate two-dimensional axisymmetric Shallow Water Moment Equations by imposing axisymmetry in the cylindrical model. The loss of hyperbolicity is analyzed and a hyperbolic
axisymmetric moment model is then derived by modifying the system matrix in analogy to the one-dimensional case, for which the hyperbolicity problem has already been
observed and overcome. Numerical simulations with both discontinuous and continuous initial data in a cylindrical domain are performed using a finite volume scheme
tailored to the cylindrical mesh. The newly derived hyperbolic model is clearly beneficial as it gives more stable solutions and still converges to the reference solution when
increasing the number of moments.
You do not have full access to this article.
Already a Subscriber? Sign in as an individual or via your institution
Journal Article Details
Publisher Name: Global Science Press
Language: English
DOI: https://doi.org/10.4208/cicp.OA-2024-0047
Communications in Computational Physics, Vol. 37 (2025), Iss. 3 : pp. 810–848
Published online: 2025-01
AMS Subject Headings: Global Science Press
Copyright: COPYRIGHT: © Global Science Press
Pages: 39
Keywords: First-order nonlinear hyperbolic equations hyperbolic conservation laws PDEs in connection with fluid mechanics radially symmetric free-surface flow.
Author Details
Rik Verbiest Email
Julian Koellermeier Email